Talk

Advanced search

Mirena and weight

(11 Posts)
whatcakeydid Mon 16-Apr-18 08:25:00

Hi
I’m sure this has been covered many times before but I’m new to Mumsnet so please bear with me.

I was wondering if anyone had any experiences with the Mirena coil and weight gain in all honesty? All the health professionals say there is not evidence that it causes weight gain and that may be true, but if it wasn’t true they wouldn’t say that it causes weight gain because hardly anyone would have it inserted!

I have put on weight since I had it a year ago. I am prepared to acknowledge that this could be due to diet, but I’ve been up and down my whole life and on and off diets my whole life and this is the most I have EVER put on. I have been exercising. The huge up side to the Mirena for me is that my periods have stopped, which was why I went on it in the first place. I don’t want to throw the baby out with the bath water and get it taken out if it won’t help my weight.

I should say, weight is a big issue for me and I have never been able to ‘just accept it’

Any thoughts?

OP’s posts: |
MozzchopsThirty Mon 16-Apr-18 08:27:02

Has never been an issue for me. I've had 3 or 4 with no weight gain.

My gynaecologist did say the depo injection is known for weight gain, but no evidence re mirena

cathyandclare Mon 16-Apr-18 08:35:52

I've had several, it hasn't made any difference to my weight, and I'm paranoid about it so I'm sure I'd have noticed. I think the hormone levels are much lower with Mirena than depot.

whatacarryon2018 Mon 16-Apr-18 08:40:58

Having tried just about every type of hormonal birth control, the mirena is the only thing that didn't cause any weight gain for me.

yikesanotherbooboo Mon 16-Apr-18 08:44:11

The amount of increased hormone circulating is tiny and could only at worst have a minimal effect on weight.
Concentrate on all its benefits .

MsHippo Mon 16-Apr-18 08:46:13

The whole point of Mirena vs other hormonal methods of contraception is that the dose of hormones is a) tiny and b) localises to the reproductive organs. Therefore it shouldn't really have any systemic effects at all, and if it does they would certainly be small compared to the pill, implant or injection.

ConstanceVigilance Mon 16-Apr-18 08:48:53

I have significantly put on weight since I had my mirena put in, I was also on a doctor referred nutritionist course in last six months: did everything they said, exercised more, ate more healthily.. didn’t lose a single pound.

I’m having my mirena out at the end of the month (only because it’s had its five years and we are thinking of trying for a baby soon).. so I will be in position to compare and see what happens to my weight. I shall report back!

honeysucklejasmine Mon 16-Apr-18 08:52:55

Weight gain is listed in the mirena insert as a common side effect. I'm currently on a diet and it has effected my weight loss. I was previously losing 2-3lbs a week no problems (I've a lot to lose). I am now still losing 2lbs a week but it is a real struggle.

I also got PMS with the coil, I've never had that before.

prettyaverage Mon 16-Apr-18 08:58:28

No, the coil has only a very small amount of locally acting hormone.
They acknowledge that weight gain may be a side effect of the injection too so it's not that they're simply lying - which they wouldn't do as it would be very unethical!

whatcakeydid Mon 16-Apr-18 09:11:52

Thanks! Yikes - I think you are right about concentrating on the positives. I am always looking for it to be someone else’s fault that I’ve put on weight 😂. The hormones must be floating around the system somewhat though because there are other side effects not just related to the uterus - painful boobs, spots, hairy chin!! 😖

OP’s posts: |
ConstanceVigilance Mon 28-May-18 18:06:44

An update for you: my mirena has been out for a month now. No change in weight either up or down.

Join the discussion

To comment on this thread you need to create a Mumsnet account.

Join Mumsnet

Already have a Mumsnet account? Log in